Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 239, NWS Flagstaff, AZ

July 31, 2006Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2006, 5:36 PM MDT for Navajo County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2006, 5:36 PM MDT (23:36 UTC)
Expired
Jul 31, 2006, 6:00 PM MDT
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 122 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.6 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2006-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:00 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 31, 4:00 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST MON JUL 31 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL PRODUCE ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN ARIZONA THIS AFTERNOON
AND EVENING. FOR THE MIDDLE OF THE WEEK...DRIER AIR FROM THE WEST
WILL RESULT IN A DECREASE IN MONSOON ACTIVITY ALTHOUGH ISOLATED
STORMS ARE EXPECTED TO CONTINUE. BY THE WEEKEND...HIGH PRESSURE WILL
SLOWLY BUILD FROM THE EAST BRINGING AN INCREASING CHANCE OF STORMS.

&&

.DISCUSSION...THE AIR MASS REMAINS VERY MOIST AND UNSTABLE THIS
AFTERNOON. EXPECT ANOTHER ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NRN AZ THIS AFTERNOON AND EVENING.

A S/W TROUGH APPROACHING FROM THE WEST WILL BRING SLIGHTLY DRIER AIR
TO WRN AZ BY LATE THIS AFTERNOON AND EARLY EVENING. SOME
STRENGTHENING OF THE VERTICAL SHEAR IS EXPECTED OVER THE WRN ZONES
BY THIS EVENING AND A FEW STORMS MAY BECOME SEVERE WITH STRONG WINDS
AND HAIL POSSIBLE IN THESE LOCATIONS.

LIGHT WINDS WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST
AREA THIS AFTERNOON AND EVENING. SLOW MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY EXCESSIVE RAINFALL AMOUNTS...THUS A
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.

FOR TUES THROUGH THUR THE S/W TROUGH BECOMES ESTABLISHED ALONG THE
WEST COAST. THIS WILL BRING IN SLIGHTLY DRIER AIR ACROSS MUCH OF NRN
AZ. ENOUGH BNDY LAYER MOISTURE WILL REMAIN FOR SOME STORMS EACH
DAY. OVER THE EAST RIM AND THE WHITE MTNS SCATTERED STORMS WILL
DEVELOP EACH DAY AS THIS AREA WILL REMAIN WITHIN THE DEEPER MONSOON
MOISTURE.

FOR FRIDAY AND OVER THE WEEKEND MODELS SUGGEST THAT THE TROUGH
RETROGRADES ALLOWING WITH A RIDGE BUILDING IN FROM THE EAST. THIS
TURNS THE FLOW MORE SOUTHERLY ACROSS AZ AND WOULD ALLOW A RETURN OF
MOISTURE ACROSS THE AREA ALONG WITH AN INCREASING CHANCE OF STORMS.
DB

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. SOME OF THE
STORMS TODAY WILL CONTAIN HEAVY RAIN AND CEILINGS AOB 2000 FT AGL.
THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 04Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL
MIDNIGHT TONIGHT FOR AZZ004>018-037>040.

&&
Hazardous weather outlook, Jul 31, 11:00 AM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST MON JUL 31 2006

AZZ004>018-037>040-010700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE ACROSS NORTHERN
ARIZONA TODAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP BY LATE MORNING AND EARLY AFTERNOON ONCE AGAIN
ACROSS NORTHERN ARIZONA AND PERSIST INTO THE EVENING HOURS. THE
GREATEST THREAT POSED BY TODAYS STORMS WILL BE THE RISK OF FLASH
FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF
MOISTURE IN THE ATMOSPHERE.

THE GREATEST THREAT FROM FLOODING WILL OCCUR MAINLY EAST OF A PAGE TO
PRESCOTT LINE WHERE THE HEAVIEST RAIN FELL ON SUNDAY. SOME GAGES
OVER THE EASTERN PORTION OF ARIZONA INDICATE STREAM FLOWS ARE
RUNNING HIGHER THAN NORMAL AND ADDITIONAL RAINFALL TODAY MAY BE
SUFFICIENT TO CAUSE THESE STREAMS TO REACH BANKFUL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:07 PM MDTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jul 30, 6:23 PM MDTFlash Flood WarningFGZCoconino7 min
Jul 30, 7:17 PM MDTFlash Flood WarningFGZApache, Navajo103 min
Jul 30, 7:30 PM MDTFlash Flood WarningFGZCoconino60 min
Jul 30, 7:36 PM MDTSevere Thunderstorm WarningFGZNavajo29 min
Jul 30, 7:46 PM MDTFlash Flood WarningFGZApache, Coconino, Navajo59 min
Jul 30, 10:05 PM MDTFlash Flood WarningFGZCoconino5 hr
Jul 31, 1:07 PM MDTFlash Flood WatchFGZApache, Coconino, Gila, Navajo, Yavapai9 hr
Jul 31, 3:48 PM MDTSevere Thunderstorm WarningFGZYavapai27 min
Jul 31, 4:42 PM MDTFlash Flood WarningFGZCoconino63 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.